Kentucky, 2025

Flood in Kentucky, May 17 to 20, 2025

May 17 to 20, 2025 · NWS PAH · 1 event in 1 county or zone

A localized band of heavy rainfall produced 2-4 inches across portions of the Green River basin during the evening of the 16th, resulting in rising river levels on the Green River, with minor flood reached at Paradise. With no additional significant rainfall before or after, flooding was temporary, with water levels receding a few days later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A localized band of heavy rainfall produced 2-4 inches across portions of the Green River basin during the evening of the 16th, resulting in rising river levels on the Green River, with minor flood reached at Paradise. With no additional significant rainfall before or after, flooding was temporary, with water levels receding a few days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 5:20 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • A stormy pattern reemerges early in the new week, with Tuesday offering the next best chance (15%) of strong/potentially severe storms.
Area forecast discussion, May 17, 5:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CDT Sat May 17 2025

.KEY MESSAGES...

- A stormy pattern reemerges early in the new week, with Tuesday
  offering the next best chance (15%) of strong/potentially
  severe storms.

&&

.DISCUSSION...
Issued at 1230 PM CDT Sat May 17 2025

A nice reprieve in the weather is ongoing, with dew points
refreshingly cooled into the upper 40s and lower 50s, as surface
high pressure eases across the FA.

The break is short-lived, however. The high pressure ridge axis
slides east Sunday, although the upper ridge comes in then. That
keeps us mostly dry, but there is some return flow that develops
on the back side that begins to allow or ease in some storm
chances to our western counties as early as late tonight. These
continue thru Sunday, but really pick up Monday-Tuesday, as the
upper ridge is overtaken by the approach of our next big storm
system. It introduces a marginal/slight risk to our western
corridor by Monday, with a Slight risk overrunning the FA in
entirety Tuesday as the system makes its primary move on us.

At this time, best svr chances look to shift to our southeast
Tuesday. However, much will be dependent on how the large scale
trof spins out its multiple surface waves, as the models are
attempting to resolve, and there are various differences amongst
them; we won't be shocked if that higher risk shifts back into
our FA before all is said/done. Either way, with return
moisture (dew points push 70F again)/instability (2500 J/KG
MUCAPE) and increasing shear (50+ kts), we'll likely have enough
ingredients for some form of svr wx episode to materialize
should the necessary forcing mechanisms from the low/front(s)
enter our playing field.

The effects of the long wave troffiness will hang thru week's
end. We might be stuck with some lingering mid week pops, while
we cool back into the 60s/70s for high temperatures, with dew
points refreshingly returned to the 40s and 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 619 PM CDT Sat May 17 2025

VFR conditions expected through the end of the period. Light and
variable winds are expected along with some passing high clouds
throughout the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...SHAWKEY
Hazardous weather outlook, May 17, 2:25 AM CST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 AM CDT Sat May 17 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 AM CDT Sat May 17 2025 /425 AM EDT Sat May 17 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Hazardous weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms return to the forecast Sunday into early next week,
with Tuesday offering the next best chance for strong to
potentially severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
May 17, 7:00 PM CST to May 20, 2:45 AM CST
Where
Muhlenberg County, 0.59 mi NW of Paradise to 1.16 mi NW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.276, -86.987

Water levels on the Green River rose to around a foot above flood stage mid-month with limited impacts to low-lying areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267093.